Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 166, NWS Morristown, TN

July 1, 2005Campbell County, Claiborne County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 1, 2005, 2:24 PM EDT for Campbell County, Claiborne County, Tennessee. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 2:24 PM EDT (18:24 UTC)
Expired
Jul 1, 2005, 3:30 PM EDT
In force
66 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Campbell County, TN, Claiborne County, TN

The radar

The Knoxville radar (KMRX), 55 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 2:50 PM EDTTSTM WND DMGHarrogate-Shawanee, TNFEW TREES DOWN IN HARROGATE. REPORTED BY 911 DISPATCHER.
Jul 1, 3:15 PM EDTTSTM WND DMGSpeedwell, TNSEVERAL TREES DOWN IN AND AROUND SPEEDWELL. REPORTED BY 911 DISPATCHER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1325 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 011824
SVRMRX
TNC013-025-011930-
/O.NEW.KMRX.SV.W.0166.050701T1824Z-050701T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
224 PM EDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF LA FOLLETTE
  CLAIBORNE COUNTY IN EAST TENNESSEE

* UNTIL 330 PM EDT

* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTH OF LA FOLLETTE
  TO 25 MILES WEST OF JACKSBORO...OR ALONG A LINE EXTENDING FROM 14
  MILES NORTH OF LA FOLLETTE TO 10 MILES NORTH OF WARTBURG...AND
  MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LA FOLLETTE AND JACKSBORO BY 250 PM EDT
  HARROGATE-SHAWANEE BY 300 PM EDT
  TAZEWELL BY 325 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3652 8338 3634 8366 3634 8374 3641 8378
      3645 8385 3639 8396 3629 8396 3630 8403
      3623 8408 3625 8422 3619 8424 3623 8431
      3622 8437 3639 8431 3645 8435 3659 8412
      3660 8346

$$

GH
2 follow-up statements
000 
WWUS54 KMRX 011900
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT FRI JUL 1 2005

TNC013-025-011930-
/O.CON.KMRX.SV.W.0166.000000T0000Z-050701T1930Z/
CAMPBELL TN-CLAIBORNE TN-
256 PM EDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM EDT FOR
CLAIBORNE AND CAMPBELL COUNTIES...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ARTHUR TO SPEEDWELL 
TO LA FOLLETTE...MOVING EAST AT 20 MPH.  THE STRONGEST STORM WAS 
NEAR CLAIRFIELD IN NORTHWESTERN CLAIBORNE COUNTY.



LAT...LON 3652 8338 3634 8366 3634 8374 3641 8378
      3645 8385 3639 8396 3629 8396 3630 8403
      3623 8408 3625 8422 3619 8424 3623 8431
      3622 8437 3639 8431 3645 8435 3659 8412
      3660 8346

$$

GM
000 
WWUS54 KMRX 011929
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 PM EDT FRI JUL 1 2005

TNC013-025-011939-
/O.EXP.KMRX.SV.W.0166.000000T0000Z-050701T1930Z/
CAMPBELL TN-CLAIBORNE TN-
329 PM EDT FRI JUL 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR CLAIBORNE AND CAMPBELL
COUNTIES EXPIRES AT 330 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

THERE ARE STILL STORMS IN THE AREA...PLEASE PAY ATTENTION TO 
CONDITIONS AND INFORMATION UNTIL THE STORMS HAVE PASSED.

LAT...LON 3652 8338 3634 8366 3634 8374 3641 8378
      3645 8385 3639 8396 3629 8396 3630 8403
      3623 8408 3625 8422 3619 8424 3623 8431
      3622 8437 3639 8431 3645 8435 3659 8412
      3660 8346

$$

GM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:55 AM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 1, 9:55 AM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 AM EDT FRI JUL 1 2005

.DISCUSSION...FOG BURNING OFF AND SKIES MOSTLY SUNNY THIS MID
MORNING. GOOD HEATING EARLY WILL ALLOW FOR MOD-STRONG INSTABILITY
THIS AFTERNOON WITH GOOD LOW LEVEL LAPSE RATE. UPPER TROUGH MOVING E
TO THE NORTH OF TN WILL AID IN LIFT. BEST CONVERGENCE EARLY ALONG
NORTHERN PLATEAU THEN PROGRESSES SE THROUGH THE MRX CWA FOR THE
REMAINDER OF DAYLIGHT HOURS. HAIL THREAT LOOKS LOW BUT CHANCE FOR
DAMAGING WINDS IS ON TRACK.  CURRENT FCST OF MORE CLOUD COVER AND
SLIGHTLY LOWER MAX TEMPS FOR TDY REMAINS THE SAME. RAISED POPS TO
LIKELY AREA-WIDE. STORM MOTIONS TO THE SE NEAR 15 MPH MAY LESSEN
MINOR FLOODING THREAT BUT HOURLY RATES AROUND THREE QUARTERS TO ONE
INCH WILL BE COMMON.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

SON
Hazardous weather outlook, Jul 1, 4:00 AM EDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 AM EDT FRI JUL 1 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-020830-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
400 AM EDT (300 AM CDT) FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA THIS MORNING...AND INCREASE IN COVERAGE DURING THE AFTERNOON
INTO THE EVENING HOURS.  A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE.  THE MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING
WINDS...HAIL...AND LOCALLY HEAVY RAINFALL...WHICH MAY CAUSE SOME
LOCALIZED FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A COLD FRONT WILL PASS SOUTHEAST OF THE REGION BY SATURDAY MORNING
...RESULTING IN DRY WEATHER FOR BOTH SATURDAY AND SUNDAY.  A SLIGHT
CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...RETURNS
TO THE FORECAST ON THE FOURTH OF JULY.

THE REMAINDER OF THE PERIOD WILL BE A TYPICAL SUMMERTIME PATTERN
...WITH MAINLY A CHANCE OF SHOWERS AND STORMS IN THE AFTERNOON AND
EVENING EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN A FEW AREAS THIS AFTERNOON AND
EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Special weather statement, Jul 1, 1:00 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 PM EDT FRI JUL 1 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-012200-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
100 PM EDT...(1200 PM CDT) FRI JUL 1 2005

...GUSTY WINDS AND LOCALLY HEAVY RAINFALL EXPECTED ACROSS MUCH OF
THE AREA THIS AFTERNOON...

A LINE OF THUNDERSTORMS...DEVELOPING ACROSS NORTHERN ALABAMA
AND MIDDLE TENNESSEE...WILL MOVE EAST AROUND 20 MPH ACROSS THE AREA
THIS AFTERNOON. WIND GUSTS NEAR 40 MPH WILL BE COMMON WITH
THESE STORMS. HEAVY DOWNPOURS OF RAIN WILL ALSO ACCOMPANY THESE
STORMS. HOURLY RAINFALL RATES WILL BE NEAR THREE QUARTERS OF AN
INCH...WITH HIGHER RATES WITH THE STRONGEST STORMS. THIS LOCALLY
HEAVY RAINFALL MAY RESULT IN SOME MINOR FLOODING OF SMALL STREAMS AND
STREETS. FREQUENT LIGHTNING STRIKES SHOULD BE EXPECTED. SMALL HAIL
IS ALSO POSSIBLE.

THESE STORMS WILL BE MOVING THROUGH THE AREA DURING THE HOURS OF
MAXIMUM DAYTIME HEATING. THERE IS A CHANCE FOR SOME OF THESE STORMS
WILL REACH SEVERE LIMITS AND PRODUCE WIND GUSTS AROUND 60 MPH AND
HAIL THE SIZE OF PENNIES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES ON THIS WEATHER SITUATION.

SON
Local storm report, Jul 1, 1:18 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
118 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 E PIGEON FORGE        35.79N 83.54W
06/30/2005                   SEVIER             TN   UTILITY COMPANY

            NUMEROUS TREES AND POWERLINES DOWNED ALL OVER UPPER
            MIDDLE CREEK FROM DOLLYWOOD AMUSEMENT PARK TO CATONS
            CHAPEL. REPORTED BY SEVIER COUNTY ELECTRIC.

0535 PM     TSTM WND DMG     GATLINBURG              35.72N 83.49W
06/30/2005                   SEVIER             TN   UTILITY COMPANY

            SEVERAL TREES AND POWERLINES DOWNED IN AND AROUND
            GATLINBURG. REPORTED BY SEVIER COUNY ELECTRIC.

&&

FERRELL
Local storm report, Jul 1, 1:50 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
150 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     TSTM WND DMG     3 SSW PIKEVILLE         35.57N 85.22W
07/01/2005                   BLEDSOE            TN   LAW ENFORCEMENT

            1 TREE DOWN ACROSS MCRENOLDS ROAD. REPORTED BY DISPATCH.

0115 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
07/01/2005                   SEQUATCHIE         TN   LAW ENFORCEMENT

            FROM 115 PM THROUGH 125 PM EDT...NUMEROUS TREES DOWN
            COUNTYWIDE. REPORTED BY DISPATCH.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 1:08 PM EDTSevere Thunderstorm WarningMRXBledsoe, Marion, Sequatchie57 min
Jul 1, 1:31 PM EDTSevere Thunderstorm WarningMRXMorgan, Roane, Scott44 min
Jul 1, 1:38 PM EDTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea52 min
Jul 1, 2:16 PM EDTSevere Thunderstorm WarningMRXMorgan, Roane, Scott47 min
Jul 1, 2:19 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn59 min
Jul 1, 2:30 PM EDTSevere Thunderstorm WarningMRXHamilton, Meigs37 min
Jul 1, 2:46 PM EDTSevere Thunderstorm WarningMRXAnderson, Union60 min
Jul 1, 2:59 PM EDTSevere Thunderstorm WarningMRXPolk65 min
Jul 1, 3:02 PM EDTSevere Thunderstorm WarningMRXKnox, Loudon58 min
Jul 1, 3:19 PM EDTSevere Thunderstorm WarningMRXMonroe56 min
Jul 1, 3:27 PM EDTSevere Thunderstorm WarningMRXMcMinn23 min
Jul 1, 3:36 PM EDTSevere Thunderstorm WarningMRXBlount54 min
Jul 1, 3:45 PM EDTSevere Thunderstorm WarningMRXGrainger60 min
Jul 1, 4:07 PM EDTSevere Thunderstorm WarningMRXHamblen, Jefferson53 min
Jul 1, 5:47 PM EDTSevere Thunderstorm WarningMRXWashington43 min
Jul 1, 6:15 PM EDTSevere Thunderstorm WarningMRXSullivan26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.